Kentucky, 2008Damaging Winds in Kentucky, January 10 to 11, 2008
January 10 to 11, 2008 · NWS JKL · 5 events in 4 counties and zones
A strong cold front moved across Eastern Kentucky during the early morning hours of January 11th. Severe thunderstorms developed out ahead of, and along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across Eastern Kentucky during the early morning hours of January 11th. Severe thunderstorms developed out ahead of, and along the front. These storms began to affect Eastern Kentucky late in the afternoon of January 10th, and continued periodically through the early morning of January 11th. Several trees were reported down across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 10, 2:54 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jan 10, 2:54 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
254 PM EST THU JAN 10 2008
.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED
INTERESTING SYNOPTIC SITUATION DEVELOPING. A WARM
FRONT/DISCONTINUITY HAS MOVED MOSTLY THROUGH THE FORECAST AREA AND
CURRENTLY...MOST OF THE SHOWERS AND THUNDERSTORMS ARE NOW NORTH AND
WEST OF THE FORECAST AREA. THE ACTIVE AREA OF THUNDERSTORMS IN
CENTRAL KENTUCKY ARE WELL OUT AHEAD OF THE COLD FRONT. THESE STORMS
SEEM TO COINCIDE WITH THE MOISTURE AXIS AND 850 JET CORE. THE TIME
CROSS SECTION USING THE 12 NAM WAS SHOWING TWO DISTINCT SURGES OF
OMEGA COMING ACROSS THE AREA TONIGHT. THE 18Z RUN IS NOT AS CLEAR
WITH IT. THE FIRST SURGE WILL BE THE 850 JET AXIS AROUND 6-9 PM AND
THE SECOND WILL BE THE FRONT MOVING THROUGH NEAR MIDNIGHT. THERE ARE
TWO DIFFERENT SEVERE THREATS POTENTIALS WITH THIS SYSTEM. THE FIRST ONE
WITH THE 850 JET AXIS WILL BE A HAIL AND WIND THREAT THREAT FROM THE
ELEVATED CELLS SPINNING UP IN THE WARM SECTOR. THESE STORM ARE NEAR
THE 850 JET AXIS AND HAVE THE POTENTIAL FOR MIXING DOWN THE HIGHER
MOMENTUM AIR. THE THREAT WITH THE FRONT WILL BE MOSTLY BE WIND. DUE
TO THE TIME OF DAY THESE STORMS ARE COMING INTO THE AREA...EXPECT
VERY FEW SEVERE TO OCCUR...HOWEVER THERE WILL BE MANY STORMS JUST
UNDER SEVERE CRITERIA. SO THESE STORMS ARE STILL POTENTIALLY
DANGEROUS. ONCE THE FRONT GOES THROUGH...SOME LOW CLOUDS WILL HANG
AROUND TILL FRIDAY AFTERNOON. WILL STAY CLOSE TO MOS FOR TEMPS.
.LONG TERM.../SATURDAY THROUGH THURSDAY/...UPDATED
THE MAIN FOCUS FOR THE FORECAST PERIOD WILL DEAL WITH PRECIPITATION
TYPE AND AMOUNT CONCERNING TWO DIFFERENT SYSTEMS EARLY NEXT WEEK INTO
THE MIDDLE OF NEXT WEEK. A PROGRESSIVE PATTERN WILL CONTINUE THROUGH
THE FORECAST PERIOD AS WAVE AFTER WAVE OF SHORTWAVE ENERGY AFFECTS
THE REGION. A BROAD SCALE TROUGH WILL APPROACH THE AREA AT THE START OF
THE PERIOD WITH TWO PHASED SHORTWAVES EMBEDDED IN THE LARGER SCALE
SYSTEM. THERE IS SOME MODEL DISAGREEMENT BETWEEN THE ECMWF/GFS ON THE
EVOLUTION OF THE PHASING...SO MAINTAINED CHANCE POPS SUNDAY AND
SUNDAY NIGHT FOR NOW...HOWEVER EXPECTING AN INCREASE IN POPS FOR THIS
TIME PERIOD WITH LATER FORECASTS. PRECIPITATION TYPE WILL BE THE HARD
PART OF THE FORECAST AS TIMING OF RAIN/SNOW CHANGEOVER WILL BE
CRUCIAL. RIGHT NOW...WILL GO WITH ALL RAIN STARTING OUT. THEN RAIN WILL
MIX WITH SOME SNOW...BEFORE BECOMING ALL SNOW EARLY MONDAY MORNING AS
1000-850 MB THICKNESSES DROP BELOW 1305 M. EXPECT ALL SNOW THROUGH
MONDAY AS HIGH TEMPERATURE WILL OCCUR AT MIDNIGHT AND DROP THROUGH
THE DAY.
TUESDAY WILL BRING ANOTHER PROGRESSIVE SHORTWAVE THROUGH THE
AREA. THICKNESSES REMAIN MARGINAL FOR SNOW...SO WILL STAY WITH RAIN
OR SNOW SHOWERS FOR NOW. 12Z GFS IS MUCH FASTER WITH THE PROGRESSION
OF THE SYSTEM THAN THE 00Z ECMWF. LEANED TOWARD THE ECMWF SOLUTION
AS THE GFS HAS SLOWLY STARTED TO TREND TOWARD THE MORE CONSISTENT
ECMWF. AFTER TUESDAY...MODELS DIVERGE SIGNIFICANTLY WITH THE APPROACH
OF THE NEXT SYSTEM. THE 12Z GFS BRINGS A COLD FRONT THROUGH LATE
WEDNESDAY NIGHT THROUGH THURSDAY...WHILE THE ECMWF KEEPS THE AREA
DRY UNTIL AFTER THE FORECAST PERIOD. WILL PUT SLIGHT CHANCE POPS IN
TO MATCH UP WITH OTHER OFFICES AND BLEND BETWEEN THE TWO MODELS.
&&
.AVIATION.../12Z TO 12Z/
MOISTURE FROM THE GULF OF MEXICO WILL MAKE A QUICK SURGE OVER THE
AREA TODAY. MVFR CEILINGS ARE EXPECTED TO OVERSPREAD MOST OF
EASTERN KENTUCKY IN THE MORNING...ALONG WITH SHOWERS. WIDESPREAD
VISIBILITY PROBLEMS ARE NOT ANTICIPATED FOR ANY EXTENDED TIME DURING
THE DAY. HOWEVER...LOCALIZED IFR VISIBILITY CAN NOT BE RULED OUT AT
TIMES FROM THE HEAVIER SHOWERS. A COLD FRONT WILL APPROACH THE REGION
DURING THE EVENING...BRINGING MORE SHOWERS AND POSSIBLY SOME
THUNDERSTORMS. WINDS WILL ALSO PICK UP DURING THE AFTERNOON AND
EVENING...WITH SOME GUSTS TOPPING 25 MPH. THERE IS ALSO A POTENTIAL
FOR SOME GUSTS CONSIDERABLY HIGHER IF PRECIP FALLING FROM HEAVY
SHOWERS OR STORMS CAN PULL DOWN MUCH STRONGER WINDS WHICH WILL BE
JUST OFF THE SURFACE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...JJ
LONG TERM...SCHOETTMER
AVIATION...JJ
Hazardous weather outlook, Jan 10, 5:20 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EST THU JAN 10 2008
KYZ044-050>052-058>060-068-069-079-080-083>085-104-106-108-111-114-
120130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-ELLIOTT-MORGAN-WOLFE-
LEE-OWSLEY-
520 PM EST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING AS A COLD
FRONT PUSHES THROUGH THE REGION. THERE IS A REMOTE POSSIBILITY FOR A
TORNADO TO FORM. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE
STRONGER SHOWERS AND ANY THUNDERSTORMS...CREATING THE POTENTIAL FOR
SOME ISOLATED FLOODING PROBLEMS. THIS WILL BE ESPECIALLY TRUE FOR LOW
WATER CROSSINGS AND OTHER AREAS PRONE TO MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW SHOWERS WILL BE POSSIBLE AROUND DAWN ON SUNDAY...THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT AND WEDNESDAY NIGHT. SNOW
ACCUMULATIONS DURING THIS PERIOD...IF ANY...SHOULD BE LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...OR DAMAGE FROM
SEVERE THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON THIS AFTERNOON AND TONIGHT.
KYZ086>088-107-109-110-112-113-115>120-120130-
KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-CLAY-
LESLIE-LETCHER-MARTIN-PIKE-
520 PM EST THU JAN 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT
PUSHES THROUGH THE REGION. SOME OF THESE STORMS COULD PRODUCE SOME
WIND GUSTS UP TO 45 MPH AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
THE STRONGER SHOWERS AND ANY THUNDERSTORMS...CREATING THE POTENTIAL
FOR SOME ISOLATED FLOODING PROBLEMS. THIS WILL BE ESPECIALLY TRUE FOR
LOW WATER CROSSINGS AND OTHER AREAS PRONE TO MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SNOW SHOWERS WILL BE POSSIBLE AROUND DAWN ON SUNDAY...THEN AGAIN
FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT AND WEDNESDAY NIGHT. SNOW
ACCUMULATIONS DURING THIS PERIOD...IF ANY...SHOULD BE LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...OR DAMAGE FROM
SEVERE THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON THIS AFTERNOON AND TONIGHT.
RAY/JJ
In the hours before
Special weather statement, Jan 10, 2:55 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EST THU JAN 10 2008
KYZ044-102045-
FLEMING-
300 PM EST THU JAN 10 2008
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN FLEMING
COUNTY THROUGH 345 PM EST THURSDAY AFTERNOON...
AT 255 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR EWING...MOVING
NORTHEAST AT 50 MPH.
THUNDERSTORMS WILL CONTINUALLY MOVE NORTHEAST ACROSS THE AREA OVER
THE NEXT 45 MINUTES. LOCATIONS NORTHWEST OF A LINE FROM NEPTON TO
COWAN CAN EXPECT HEAVY RAIN...WITH UP TO ONE INCH FALLING BETWEEN 3
AND 3:45 PM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS
FILLING UP DITCHES...POSSIBLY SPILLING ONTO ROADS IN PLACES.
ADDITIONALLY...GUSTY WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES...AS WELL AS SMALL HAIL WILL BE POSSIBLE.
GEOGERIAN
Thunderstorm Wind, Pulaski
- When
- January 10, 5:35 PM EST to 5:40 PM EST
- Where
- Pulaski County, 1 mi S of Science Hill
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.166, -84.620
One tree was blown down at the intersection of Norwood and Old Salts Roads by wind gusts estimated at 61 mph.
Thunderstorm Wind, Wayne
- When
- January 10, 5:45 PM EST to 5:50 PM EST
- Where
- Wayne County, 7 mi SW of Monticello
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.758, -84.919
One tree was blown down near the intersection of Highways 200 and 834 by wind gusts estimated at 61 mph.
Thunderstorm Wind, Rowan
- When
- January 10, 11:29 PM EST to 11:35 PM EST
- Where
- Rowan County, Morehead
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.180, -83.430
One tree was blown down on Riddle Lane by wind gusts estimated at 61 mph.
Thunderstorm Wind, Rowan
- When
- January 10, 11:44 PM EST to 11:50 PM EST
- Where
- Rowan County, 5 mi SE of Morehead
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.129, -83.365
Two trees were blown down on Lower Craney Road by wind gusts estimated at 61 mph.
Thunderstorm Wind, Menifee
- When
- January 11, 12:12 AM EST to 12:17 AM EST
- Where
- Menifee County, 4 mi NE of Frenchburg
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.991, -83.578
Two trees were blown down on Ratliff Creek Road by wind gusts estimated at 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, January 10, 200818 injured · $20 million · EF3 · 60 events
- Tornadoes and Hail in Alabama, January 10 to 11, 20081 injured · $838,000 · EF3 · 19 events
- Tornado and Flash Flooding in Tennessee, January 10, 2008$215,000 · EF2 · 19 events
- Avalanche in Colorado, January 10, 20081 death · 1 event
- Tornado and Flash Flooding in Kentucky, January 10 to 11, 2008$1.1 million · EF1 · 23 events
- Tornado and Hail in Louisiana, January 10, 2008$1.5 million · EF1 · 4 events
- Tornado in Washington, January 10, 2008$525,000 · EF1 · 1 event
- Tornado and Flash Flooding in Mississippi, January 10, 2008$72,000 · EF1 · 15 events
- Flash Flood and Hail in Alabama, January 10, 2008$47,000 · 56 kt wind · 15 events
- Flash Flooding and Hail in Tennessee, January 10, 2008$17,000 · 1 in hail · 12 events
- Damaging Winds in Tennessee, January 10, 20082 injured · $11,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Alabama, January 10, 2008$18,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68969, 68968, 68966, 68967, 68971.